Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Cycle polynomials

Author: F. K. Hwang
Journal: Proc. Amer. Math. Soc. 83 (1981), 215-219
MSC: Primary 05C30; Secondary 05C38
MathSciNet review: 620017
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a graph consisting of $ m$ vertex-disjoint cycles with possibly different numbers of vertices on each cycle. We want to count the number of ways of selecting $ k$ vertices in $ G$ such that there are exactly $ l$ edges spanned by these $ k$ vertices. For $ m = 1$, the problem is equivalent to the Whitworth bracelet problem with two colors and a closed-form solution is known. In this paper we show that the solution for the many-cycle case can be written as a sum of the solutions for single-cycle cases.

References [Enhancements On Off] (What's this?)

  • [1] D. E. Barton and F. N. David, Runs in a ring, Biometrika 45 (1958), 572-578.
  • [2] F. N. David and D. E. Barton, Combinatorial chance, Hafner Publishing Co., New York, 1962. MR 0155371
  • [3] F. K. Hwang, Blocking probabilities for a class of spiderweb channel graphs, IEEE Trans. Comm. 28 (1980), no. 1, 115–117. MR 558858, 10.1109/TCOM.1980.1094579
  • [4] M. A. Stephens, Whitworth runs on a circle, Ann. Inst. Statist. Math. 29 (1977), no. 2, 287–293. MR 0461775
  • [5] K. Takagi, A generalization of optimal channel graphs in multistage link systems, Japanese Elec. Assoc. SE 77-105 (1978), 39-46. (Japanese)
  • [6] -, A comparison of channel graphs for link system design, Trans. IECE Japan 61 (1978), 538-539.
  • [7] W. A. Whitworth, Choice and chance, Deighton Bell, Cambridge, Mass., 1886.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05C30, 05C38

Retrieve articles in all journals with MSC: 05C30, 05C38

Additional Information

Keywords: Whitworth runs, Jablonski runs, Whitworth bracelet problem
Article copyright: © Copyright 1981 American Mathematical Society